Alert archive / South Carolina / Freeze Warnings in 2018
Freeze Warning 7, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 22, 2018, 8:06 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 23, 2018, 5:00 AM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2018, 8:06 AM EDT (12:06 UTC)
- In effect from
- Mar 23, 2018, 5:00 AM EDT
- Expired
- Mar 23, 2018, 9:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 12:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS72 KCAE 221206 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 806 AM EDT Thu Mar 22 2018 ...Freeze Warning... .Canadian high pressure will be over the forecast area tonight. Wind will be light with strong net radiational cooling. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 231300- /O.NEW.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 806 AM EDT Thu Mar 22 2018 ...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EDT FRIDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from 5 AM to 9 AM EDT Friday. * TEMPERATURES...Lows around 32. * TIMING...Between 500 am and 900 am. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. You may want to take steps protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions may kill crops and other sensitive vegetation. && $$
3 follow-up statements
859 WWUS72 KCAE 222149 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 549 PM EDT Thu Mar 22 2018 ...Freeze Warning... .Canadian high pressure will be moving over the forecast area tonight. Winds will become light late tonight, combining with very dry air, and producing strong net radiational cooling conditions. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 231300- /O.CON.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 549 PM EDT Thu Mar 22 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT FRIDAY... * TEMPERATURES...Lows around 32. * TIMING...Between 500 am and 900 am. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions may kill crops and other sensitive vegetation. && $$
575 WWUS72 KCAE 230539 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 139 AM EDT Fri Mar 23 2018 ...Freeze Warning... .Canadian high pressure will be moving over the forecast area. Winds will become light, combining with very dry air, and producing strong net radiational cooling conditions. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 231300- /O.CON.KCAE.FZ.W.0007.180323T0900Z-180323T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 139 AM EDT Fri Mar 23 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EDT THIS MORNING... * TEMPERATURES...In the low to mid 30s. * TIMING...Between 500 am and 900 am. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions may kill crops and other sensitive vegetation. && $$
597 WWUS72 KCAE 230914 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 514 AM EDT Fri Mar 23 2018 ...Freeze Warning... .Canadian high pressure is moving over the forecast area. Light winds, combined with very dry air, are producing strong net radiational cooling conditions. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 231300- /O.CON.KCAE.FZ.W.0007.000000T0000Z-180323T1300Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 514 AM EDT Fri Mar 23 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURES...In the lower 30s. * TIMING...Through 900 AM this morning. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions may kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 22, 6:30 AM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 22, 6:30 AM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Columbia SC 630 AM EDT Thu Mar 22 2018 .SYNOPSIS... Deep low pressure will continue lifting north along the New England coast. Dry high pressure and cool temperatures will dominate through Friday. East coast troughing will bring more active weather for the weekend, and a stalled front will keep showers going through Monday. Dry high pressure returns for the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... Today is starting out cold with temperatures in the low to mid 30s, but good boundary layer mixing due to a fairly tight pressure gradient should keep frost from forming this morning. Dry airmass and downslope flow over the forecast area will result in clear skies. The upper trough axis will move farther off the coast today while surface high pressure builds into the region from the west. Northwest winds will be lighter, but still slightly breezy with gusts up to 20 mph. Winds become light overnight, and temperatures will fall to near freezing with frost possible by Friday morning. Advisories or warnings may need to be issued. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure will push farther east on Friday continuing to promote dry weather across the area. The airmass will moderate slightly between Thursday and Friday with warming temperatures and higher dew points. Moisture will deepen some Friday night associated with an area of low pressure approaching the area from the Mississippi Valley region. However, there is only a slight chance of showers over the northwest counties late. Temperatures Friday night are expected to be too warm for any frost/freeze concerns. The air mass will moderate further on Saturday with increasing southerly flow and a warm front developing over the area. This warm front will be associated with a surface low over the Mississippi Valley region. The front is expected to stall and then sink south of the area Saturday night as a cold front. The best chance for rain will be Saturday night. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Showers will continue Sunday as cool high pressure wedges into the area from the north in the wake of the front. This will promote northeasterly low level flow. Wedging and light showers are expected to continue on Monday. The wedge will weaken on Tuesday, and warmer and drier conditions will return going into Wednesday. Another front will be approaching from the west, but appears to stall over the Appalachians until the end of the week. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... High confidence for VFR conditions through the TAF period. Dry airmass resulting in clear skies. Northwest winds around 10 knots. Could see wind gusts around 20 knots during the afternoon. Winds becoming light this evening as high pressure builds in from the west. EXTENDED AVIATION OUTLOOK...Chance of showers and associated restrictions Saturday afternoon through Monday as a frontal bounday moves through the area. Wedge conditions possible on Monday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 22, 2:46 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 246 AM EDT Thu Mar 22 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230700- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 246 AM EDT Thu Mar 22 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Frost or freeze conditions possible tonight with low temperatures in the low to mid 30s. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.